June 1980

Prompt Resolution of Osteomalacia by Switching From Phenytoin to Phenobarbital

Author Affiliations

From Northland Thyroid Laboratory (Drs Stoffer and Meier) and Providence Hospital (Dr Rahman), Southfield, Mich; and Upjohn Laboratory, Kalamazoo, Mich (Dr Hawker).

Arch Intern Med. 1980;140(6):852. doi:10.1001/archinte.1980.00330180126040

It has been reported that patients taking the anticonvulsant drugs phenytoin and/or phenobarbital may experience osteomalacia. In a phenytoin-treated patient with osteomalacia, switching the drug regimen to phenobarbital led to prompt resolution of her symptoms and restoration of normal serum calcium and serum 25-hydroxyvitamin D values. It seems prudent, when feasible, to switch patients from phenytoin to phenobarbital when their anticonvulsive management is complicated by the onset of osteomalacia. Such simple manipulation of anticonvulsive drug therapy may obviate the need for vitamin D and calcium administration.

(Arch Intern Med 140:852,1980)